Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 137, NWS Raleigh, NC

June 15, 2000Forsyth County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 15, 2000, 6:46 PM EDT for Forsyth County, North Carolina. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 15, 2000, 6:46 PM EDT (22:46 UTC)
Expired
Jun 15, 2000, 7:15 PM EDT
In force
29 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Forsyth County, NC

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:50 PM EDTHail 0.75Enon, NC
Jun 15, 6:50 PM EDTThunderstorm WindCourtney, NC
Jun 15, 7:00 PM EDTHail 0.75Lewisville, NCDime size hail was reported along Highway 421 near the Yadkin River.
Jun 15, 7:25 PM EDTHail 0.75King, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS52 KRAH 152246
SVRRDU
NCC067-152315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
646 PM EDT THU JUN 15 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORSYTH COUNTY IN NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF LEWISVILLE...OR ABOUT 21 MILES
  WEST OF WINSTON-SALEM...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LEWISVILLE AT 655 PM EDT
   STANLEYVILLE...RURAL HALL AT 710 PM EDT

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 3609 8071 3596 8055 3630 8009 3646 8029

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:45 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Jun 15, 2:45 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT THU JUN 15 2000

...SUMMER LIKE PATTERN TO CONTINUE THROUGH THE PERIOD...

LATEST RADAR IMAGE SHOWING SCATTERED CONVECTION FIRING UP IN
NORTHERN SOUTH CAROLINA AND ALONG THE NORTH/SOUTH CAROLINA
COAST.  THE THUNDERSTORMS IN NORTHERN SOUTH CAROLINA ARE ASSOCIATED
WITH A WEAK CLOSED CYCLONIC CIRCULATION VORTEX AND THE THUNDERSTORMS
ALONG THE COAST ARE A RESULT OF SEABREEZE.  EXPECT SCATTERED
CONVECTION ACROSS CENTRAL NORTH CAROLINA.  LAPS MESO-ANALYSIS
SHOWING 3000 TO 4000 J/KG CAPE VALUES WHICH ARE MORE THAN ENOUGH TO
SUSTAIN VERY STRONG UPDRAFTS. HOWEVER THE WET BULB ZERO HEIGHT IS
AROUND 12.5 KFT...ALLOWING SUBSTANTIAL MELTING OF HAIL AS IT FALLS
THROUGH A VERY WARM ATMOSPHERE.  EXPECT ACTIVITY TO DIMINISH WEST TO
EAST AS THE NIGHT WEARS ON.

UPPER AND MID LEVELS BASICALLY REMAIN THE SAME THROUGH THE FORECAST
PERIOD. SOUTHWEST FLOW CONTINUES...TAPPING THE WARM MOIST GULF AIR
THROUGH THE BEGINNING OF NEXT WEEK.  DEWPOINTS WILL REFLECT THIS
TREND WITH DEWPOINTS RANGING FROM UPPER 60S TO LOWER 70S.

ALL MODELS IN AGREEMENT WITH STALLING FRONT NORTH OF AREA AND
BUILDING BERMUDA HIGH OVER THE REGION. THIS ASSESSMENT LOOKS TO BE
CORRECT AS BERMUDA HIGH A LITTLE STRONGER THAN THE HIGH PRESSURE
OVER THE NORTHEAST US.

BUT FEEL LIKE A MENTION OF POPS IS JUSTIFIED THROUGHOUT THE PERIOD
DUE TO HIGH SURFACE DEWPOINTS AND SUMMER TIME INSTABILITY.
TEMPERATURES WILL RANGE IN THE UPPER 80S TO LOWER 90S DURING THE DAY
AND UPPER 60S TO LOWER 70S AT NIGHT WITH ISOLATED SHOWERS AND
THUNDERSTORMS POSSIBLE ACROSS CENTRAL NORTH CAROLINA.

BL/SWH

In the hours before

Local storm report, Jun 15, 5:50 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
550 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    LEXINGTON                 NC   WIND DAMAGE
06/15/00   DAVIDSON                       A FEW POWERLINES DOWN

SEB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:21 PM EDTSevere Thunderstorm WarningRAHGuilford39 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.